Maine, 2017

Flash Flooding and Hail in Maine, June 19, 2017

June 19, 2017 · NWS CAR · 3 events in 2 counties and zones

An isolated severe thunderstorm developed in southwest Piscataquis county during the afternoon of the 19th in warm humid air. The storm produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed in southwest Piscataquis county during the afternoon of the 19th in warm humid air. The storm produced large hail and gusty winds. Isolated flash flooding also occurred across northern Aroostook county where slow moving training thunderstorms produced locally heavy rain. Isolated 3.00 to 5.00 inch rain totals were reported over several hours. Several roads were flooded with damage to roads and culverts. Potato fields were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 19, 12:21 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 19, 12:21 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
121 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will slowly press into our very humid air mass
today. The front will stall across the region tonight as a
weather disturbance tracks north along the front. The cold
front will continue east of the area on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
115pm Update...
Severe thunderstorm watch in effect for Penobscot, Piscataquis,
and Aroostook. Storms already firing. Damaging winds and flash
flooding are the main threats with storms.

Previous Discussion...
High pressure well east of the area combined with low pressure
lifting north from the Great Lakes will maintain a very warm and
humid flow of air from the south today. A cold front will
slowly press into the area today bringing a line of showers and
thunderstorms in from the west. Some of these storms may be
intense with heavy downpours and strong winds. Precipitable
water levels are expected to be close to 2 inches and capes up
to 1500 J/Kg ahead of this front. Flash flooding will continue
to be the greatest risk from any storms. The challenge in
eastern areas will be how long it will take to clear away the
low stratus. Low clouds will likely persist through the morning
with some breaks of sunshine during the midday. The earlier we
can get some sunshine, the more heating will be likely and the
more unstable the air may become. The front will slowly push
across the area later today through tonight. A shortwave
running up the front overnight will likely enhance rainfall
tonight, especially across central and northeastern areas. The
flash flood watch will continue tonight with the potential for
heavy downpours continuing.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
An unsettled pattern to persist through Wednesday w/the threat
for convection as the upper trof remains over the region.

On Tuesday, showers w/heavy rainfall will be moving to the ene
in the morning w/the heaviest amounts across the ne and downeast
areas. Mid level forcing shown by the NAM and GFS match up well
w/the rainfall placement. There will be a lull in the action
through late morning w/low clouds hanging on. The atmosphere
however looks like it will destabilize by early afternoon w/the
potential for convection to fire. The big questions are where?
and how strong? The cold front is forecast to slide into the
region in the afternoon and evening. The 00z runs of the GFS
and NAM suggest the greatest threat for tstms to develop across
northern and central areas w/the best chance for heating. The
downeast region could stay under the ssw flow w/low clouds
hanging on to keep things a bit more stable. A look at some of
the instability parameters shows CAPES of 1000+ joules w/mid
level lapse rates hitting 6.5 c/km allowing for updraft
potential. Inverted V type soundings show downburst potential
w/the storms. Another point to make is the upper levels will be
cooling as WBZs drop to 7.5-8k ft. This would lead to hail
potential. Given that SPC's Day 2 outlook has the CWA in a
General risk, decided to hold off on any enhanced wording for
winds or hail. The daycrew can assess this further today w/the
later model guidance. Activity will wind down Tuesday evening as
the cold front slides across the region.

As the upper trof remains across the region, another sfc
boundary is shown by the GFS, ECMWF and even the Canadian Global
to move across the region. There is some mid level forcing to
kick off some showers. The atmosphere does look like it will
destabilize enough in the afternoon as the blyr heats up w/some
sunshine. This will be enough to allow for thunderstorms to
develop. The coverage is not expected to be as organized as
expected for Tuesday. CAPE of 700-1200 joules is forecast by the
GFS w/the highest values across northern and western areas
along w/some shear(25kts at 0-6km). Therefore, decided to
include thunderstorms in the forecast for Wednesday afternoon
w/no enhanced wording attm. This too can be assessed further by
the daycrew.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Near seasonal temps expected for this term w/above normal
temps.

Showers and storms look like they will diminish Wednesday
evening w/the loss of heating. Overnight lows are forecast to be
in the low to mid 50s.

High pres set to ridge across the region on Thursday to provide
a decent day w/sunshine and comfortable temps in the 70s and
lower 80s. Another frontal system is forecast by the long range
guidance to bring showers and the potential for tstms. As a
matter of fact the unsettled pattern holds into Saturday w/the
threat for more showers and possible storms. Used a blend of the
guidance attm going w/40-50% pops for this period.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR to VFR most areas today except IFR right along
the coast. Strong to severe thunderstorms this afternoon from
KBGR north. Ceilings will but diminish to IFR again tonight
mainly from KHUL south, with MVFR elsewhere.

SHORT TERM: IFR/MVFR early becoming VFR by midday Tuesday w/the
exception for KBHB as this site could stay socked in w/low
stratus and fog and IFR. This looks like it will hold for KBHB
into Tuesday evening. From KBGR on north, the potential for
TSRAs is there into Tuesday evening w/some storms being strong.
This could lead to a period of IFR/MVFR in the evening w/VFR
returning later in the evening right into Wednesday. Again as
will be the case on Tuesday, some TSRAs could lead to be a
brief period of MVFR in the afternoon. KBHB will see a gradual
improvement to VFR later Tuesday night into Wednesday. VFR for
all terminals on Thursday.

&&

.MARINE...
NEAR TERM: A SCA will be up today and tonight, Seas will build
over 5 FT and south winds will likely gust up to 25 kt tonight.
Dense fog will likely continue to produce very low visibilities
over the waters due to the humid air.

SHORT TERM: Decided to extend the SCA through mid morning
Tuesday as ssw winds look like they will be gusting to 25 kts or
so especially over the outer zones. Seas will be averaging 7-8
ft w/a swell component. Winds are expected to drop off below 15
kt by Tuesday evening right into Thursday. Seas however look
like they will stay up to around 6 ft into Tuesday night w/the
swell component holding strong. The latest run of the wave model
showed seas dropping back below 6 ft by Wednesday and holding
there into Thursday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Tuesday morning for
MEZ001>006-010-011-015-031-032.
MARINE...Small Craft Advisory until 11 AM EDT Tuesday for
ANZ050>052.

&&

Near Term...Bloomer/Foisy
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/Foisy/Hewitt
Marine...Bloomer/Foisy/Hewitt
Hazardous weather outlook, Jun 19, 11:28 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1228 PM EDT Mon Jun 19 2017

MEZ001>006-010-011-015-031-201630-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
1228 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...Interior DownEast Maine...North Central
Maine...Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ016-017-029-030-201630-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
1228 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ032-201630-
Northern Washington-
1228 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for Eastern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ050>052-201630-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1228 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 19, 8:24 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
924 AM EDT Mon Jun 19 2017

MEZ001>006-010-011-015-031-032-191530-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Dover-Foxcroft,
Milo, Guilford, Danforth, Vanceboro, and Topsfield
924 AM EDT Mon Jun 19 2017

...Severe Thunderstorms are Expected This Afternoon...

Severe thunderstorms with damaging winds and flash flooding are
expected to develop early this afternoon from the Central
Highlands and North Woods northeast to the St John Valley. The
severe threat then transitions southeast toward I-95 mid to late
afternoon. There is little to no severe threat along the Downeast
coast.

Continue to monitor the National Weather Service or your local
media outlet for updates on this developing weather situation.

The radar

The Caribou radar (KCBW), 158 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Piscataquis

When
June 19, 1:35 PM EST
Where
Piscataquis County, 1.38 mi S of Monson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.260, -69.500

Strong wind gusts were also reported.

Flash Flood, Aroostook

When
June 19, 6:00 PM EST to 8:00 PM EST
Where
Aroostook County, 1.96 mi NW of Carriveau Mill to 1.7 mi W of Cleveland
Cause
Heavy Rain
Reported by
Public
Coordinates
47.239, -68.410

Slow moving training thunderstorms produced very heavy rain. Localized rain totals of 3.00 to 5.00 inches were reported over several hours. Water was reported over several roads including portions of Route 161 and Flat Mountain Road. Several potato fields were also flooded.

Flash Flood, Aroostook

When
June 19, 6:30 PM EST to 8:00 PM EST
Where
Aroostook County, 0.39 mi W of Eagle Lake to 2.54 mi E of Eagle Lake
Cause
Heavy Rain
Reported by
County Official
Coordinates
47.031, -68.608

Slow moving training thunderstorms produced very heavy rain. Localized rain totals of 3.00 to 5.00 inches were reported over several hours. Portions of Red River Road were flooded and impassable. Damage to the road and a culvert was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708152, 708155, 708153.